Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Aug 8, 1998, 4:32 PM EDT for Mason County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 1998, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 9, 1998, 4:15 AM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 082032 FFWGRR MIC105-090815- URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 432 PM EDT SAT AUG 8 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLOOD WARNING FOR... NORTHERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 415 AM EDT * AT 330 PM SATURDAY AFTERNOON... AREA LAW ENFORCEMENT IN MASON COUNTY INDICATED FLOODING ALONG THE BIG SABLE RIVER. ONE HOME NEAR FREESOIL HAD WATER 3 TO 4 FEET IN IT WHILE 3 TO 4 OTHER HOMES WERE MODERATELY AFFECTED. *THUNDERSTORMS WITH VERY HEAVY RAIN MOVED OVER THE AREA THURSDAY NIGHT DEPOSITING AS MUCH AS A FOOT OF RAIN. AN ADDITIONAL 1 TO 2 INCHES OF RAIN FELL OVER THE SAME AREA FRIDAY NIGHT INTO THIS MORNING. * THE ADDITIONAL RAINFALL WILL LENGTHEN THE CREST OF THE BIG SABLE RIVER UNTIL AT LEAST MIDNIGHT TONIGHT. THE RIVER WILL BEGIN TO RECEDE SUNDAY. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. MWH/PVC &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:50 AM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 8, 10:50 AM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1050 AM EDT SAT AUG 8 1998 WILL UPDATE TO FRESHEN WORDING AND POSSIBLY SOME CLOUD COVER. TEMPS LOOK PRETTY GOOD BUT WILL KEEP SCATTERED STORM DEVELOPMENT LATE AFTERNOON ADN EVENING. MOISTURE INFLOW TODAY HAS SHIFTED FROM THE TX GLF COAST TO FLORIDA... THIS PATTERN SHOULD KEEP CURRENT TROPICAL AIRMASS PRETTY MUCH IN PLACE THROUGH EARLY NEXT WEEK AT LEAST. 850 DPTS THIS AM 13 DEG C FROM WRN FL TO OH VLY...SOME OF THE MOISTURE SHOULD BE CUT OFF OR USED AS THEY INTERACT WITH SHORT WAVES MOVING ACROSS SE TODAY AND TONIGHT...BUT WEAKENING SYSTEM STILL FILLING AND LIFTING N FORM IA/MN COMBINED WITH LAKE BREEZE AND SUB GRID OUTFLOW* BOUNDARIES AND RIGHT REAR OF WEAK 3H JET AND CAPES IN THE 1000 AREA SUFFICIENT TO SUPPORT TSTMS THIS AFTN AND EVE. MWH
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.